Welcome back friends! I have so many things I want to share now that I have gathered the confidence to put my skin on display! First, please be kind with my progress pictures. It has taken me a lot of courage to post them. Second, I have decided to post every 3-4 weeks instead of biweekly because school it takes up so much of my time. Third, I want to tell you all why I decided to pursue Accutane and share my results/side effects thus far. Please read through until the end to see how my visible symptoms can be deceiving to others!
Let’s start with progress pictures people! I started Accutane on 10/16/18 (black shirt) and am currently 21 days in (white shirt). I am not wearing any make up and tried to keep hair free from my face for ya’ll. I usually smother my face in concealer to hide everything so this is a vulnerable moment for me! Unfortunately, my side view pictures won’t load so these front view pictures will have to do for now.
I chose Accutane because I’ve exhausted literally every other method since I experienced acne for the first time about 11 years ago. My dermatologist has prescribed every medication, I’ve tried every home remedy, and I’ve purchased every drug store product. You name it, I’ve tried it (11 years is a lot of time to experiment). I’m sure you can imagine the money spent on dermatologist visits, medications, and face washes galore. If not, I can tell you it’s A LOT! Essentially, I’m trying Accutane because I don’t have any options left. I’ve been torn on Accutance because it’s such a strong medication with undesirable side effects that needs to be taken twice daily for six months *I’ve already forgotten to take two doses, whoops*. My dermatologist said Accutane is the last medication he can prescribe that may be beneficial for my skin so I went through with it!
To prepare myself, I asked my dermatologist many questions, read blogs, and watched tens of videos about other people’s experience with the medication. I learned that I should expect severely dry skin and lips, body aches, worsened acne, and possible temperaments in my mood. I was expecting a few weeks to experience these symptoms, but they started almost immediately. I have been taking Accutance for 21 days now and have already experienced the following:
- Dry Lips – My lips started to dry and peel by my second day of the medication. Fortunately, I bought Cortibalm in advance (thanks for the suggestion friends) to beat the dryness. If I go longer than an hour without applying the balm, my lips may fall off.
- Dry/Peeling Skin – I feel like a SNAKE ya’ll. My skin is SHEDDING. First, my face began to peel which is completely visible with or without makeup. Next, my scalp started drying out like the Sahara Desert. I’ve been using Head and Shoulders to try to avoid the dandruff but it DOESN’T WORK. I’ve tried applying coconut oil to my scalp before showering which has helped. After my dry scalp kicked in, my ears began to peel. Yesterday I noticed the back of my hands looked scaly so I’ve been using Burt’s Bee’s Almond Milk Hand Cream *magic in a jar* to combat the scales.
- Back Pain – About a week and a half into the medication, I started experiencing terrible back pain only when laying in bed at night – a pain so terrible it prohibited me from breathing at times. I called my dermatologist to see the pain was related to the medication and was told back pain is a common side effect of Accutane. Since then, I’ve had to adjust how I sleep to an upright position which is not comfortable so I haven’t had a good night’s sleep in two weeks.
- Worsened Acne – I was told my acne would get worse before it gets better, but GEEZE. I have been experiencing painful cystic acne and lots of unwanted red and bumpy acne, both of which are occurring more than usual. Apparently, this is happening because #1 my skin is “rebelling” before it will allow the medication to work its magic and #2 for the duration of the medication, I’m no longer allowed to use any of my previous products that have active ingredients in them which help control acne breakouts. I am going through concealer at an ungodly rate to look presentable for school. Overall, my skin is much worse right now, but I know it will clam down in weeks to come!
I want to add that as excited as I am to know that in 5 months I should have clear skin, it’s very hard to be taking the medication while I’m in school. For those of you who don’t know, I am in a master’s program for occupational therapy. My program requires me to get up close and personal with people in my class on an almost daily basis to study and practice manipulating each other’s bodies. This has been especially hard for me when I’m face to face with a peer while my face is shedding like a snake, my scalp is dry and flaky, and my acne is worse. No amount of lotion, cream, or makeup seems to help with any of my symptoms yet. So, for those of you who will be seeing me often until May, please know I am not unhygienic, I am on Accutane and it is not kind to my skin right now (: If anything, I am more hygiene-conscious now than I ever have been before.
I have my 1 month check in with my dermatologist next week so I will be including some details about that on my next post. If you have any suggestions for me about how to kick some side effects to the curb, please leave me a comment. Thanks for keeping up with me peeps. See you in another couple of weeks!